Alabama, 2022

Hail and Damaging Winds in Alabama, May 2, 2022

May 2, 2022 · NWS HUN · 6 events in 5 counties and zones

Isolated to scattered thunderstorms developed during the early to mid afternoon hours in northwest Alabama, spreading east through the early evening. A few reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered thunderstorms developed during the early to mid afternoon hours in northwest Alabama, spreading east through the early evening. A few reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 2, 1:20 PM CST, 1 hour earlier.

Area forecast discussion, May 2, 1:20 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Huntsville AL
220 PM CDT Mon May 2 2022

.NEAR TERM...(Tonight)
Issued at 219 PM CDT Mon May 2 2022

Over the last few hours, dewpoints continue to slowly rise as low
level southerly flow increases near and south of a warm front
currently nosing northward into north central Alabama. The actual
warm front is still primarily near and south of the Tennessee River
at 2 PM. However, this boundary separates very moist air near/south
of the warm front (upper 60s to lower 70 degree dewpoints) from much
drier air to its north (mid 50 to lower 60 degree dewpoints) north
of the warm front in southern middle Tennessee. Some showers are
beginning to form near this warm front southwest of Cullman county.

Thunderstorm activity has mainly been with cells developing further
southeast of the Columbus, MS radar. However, this will likely change
here in the next few hours. The highest SBCAPE or MUCAPE is
concentrated south of this warm front (2500 to 3500 J/KG). Luckily
very weak shear is in place and a good deal of dry air is still in
place aloft which should help to weaken storms initially as they try
to move further north early this afternoon. Some strong storms could
occur though producing small hail, frequent lightning, and heavy
downpours, mainly south of the Tennessee River and west of the I-65
corridor through 4 PM.

As a shortwave moves east along the warm from from Mississippi into
northwestern Alabama between 7 and 10 PM, most guidance forecasts
shear to increase to between 30 and 40 knots. By that time, the warm
front may take on a more southeast to northwest orientation, shifting
the best instability (SBCAPE and MUCAPE) to locations mainly near
and west of the I-65 corridor. Helicity looks very weak as well, so
no tornadoes are expected. However, isolated stronger storms could
produce damaging winds or hail up to the size of quarters during that
period. Shear really weakens in most models around or just before
midnight, as the shortwave quickly pushes east into northeastern
Alabama. Though shear may hold on around 35 knots through midnight,
instability should drop off after 10 or 11 PM to roughly between 1000
and 1500 J/KG. This should end the threat for any severe storms.
However, strong storms still could produce gusty winds, heavy
downpours, small hail, and frequent lightning. Isolated shower and
thunderstorm chances were kept in the forecast after 3 or 4 AM, but
this may be overdone. It will be a warm night with cloud cover likely
lingering overnight. Lows in the lower to mid 60s look reasonable.

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 219 PM CDT Mon May 2 2022

Most guidance moves the warm front into north central and
northeastern Tennessee around daybreak on Tuesday. An associated
cold front over central Arkansas into Illinois and Indiana areas
moves east towards northwestern Alabama during the day. Expect a
decent cumulus deck to develop early in the afternoon. ECMWF and
NAM12 hint at isolated to scattered showers and thunderstorm
development in the afternoon. Shear will be very weak, but SBCAPE
between 2000 and 3500 J/KG in some models hint that stronger storms
could be capable of producing small hail, gusty winds, and frequent
lightning. Forcing with this front continues to weaken as it stalls
over or near the area Tuesday night into Wednesday. However, again a
very moist airmass and highs in the lower 80s should still allow for
SBCAPE and MUCAPE between 2000 and 3500 J/KG again. So expect similar
threats Tuesday night into Wednesday. Some breaks in cloud cover
(especially east of the I-65 corridor) and strong warm air
advection should allow highs to climb into the lower to mid 80s.
Another warm night is expected on Tuesday night with lows again only
dropping in the 60 to 65 degree range primarily.

An upper level ridge builds back into the area Wednesday night. This
should dissipate the lingering front over the area. Kept isolated
showers and thunderstorms in the forecast due to the instability in
place in the afternoon, but increasing subsidence should dissipate
them fairly early in the evening.

.LONG TERM...(Thursday through Sunday)
Issued at 219 PM CDT Mon May 2 2022

The focus for leading off the long term period will be with a more
dynamic system approaching the region the west. This system in
question starts to take shape and deepen over the Central Plains and
remains slightly negatively tilted through the day on Thursday as it
transitions toward the upper MS Valley. Over the TN valley, we'll be
fairly primed to support more widespread showers and storms, some of
which could be on the stronger side. Dew point gradient on Thursday
will range from the low 60s north to mid 60s south. Combined with
temps approaching the mid to upper 80s, we'll have plenty of
instability in place in front of the attendant cold front from the
aforementioned system. The question will be if there will be enough
lift in place earlier in the afternoon on Thursday to support
prefrontal storms. Global models and NBM are reluctant show much
development on Thursday afternoon, favoring more early Friday to
late Friday morning timeframe. With this feature helping to serve up
the best opportunity for more organized convection in this forecast
package, any strong to severe storm will have the risk of producing
high wind gusts, heavy downpours, and larger hail, with a greater
focus west of I-65.

Moving into the weekend, global models diverge on how quickly rain
exits the region. GFS is fairly quick at ushering in some drier air
starting on Friday night were the Euro lingers some moisture through
Saturday night. Given the low confidence, maintained the NBM output
which keeps a chance of showers through Saturday, mainly in the NE
zones.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon May 2 2022

Cumulus field in the 4-7kft level is starting to take shape this
afternoon across the region. Not expecting much more development or
further convection this afternoon as the atmosphere is fairly capped
at the moment. However, moving into the early evening hours, a
shortwave will encroach on the area from the west which may help to
support some showers and storms after 00z. Any activity will wane
moving into the late night hours with VFR conditions prevailing
overnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...Barron
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 2, 1:27 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
227 PM CDT Mon May 2 2022

ALZ001>010-016-TNZ076-096-097-031230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
227 PM CDT Mon May 2 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms associated with a northward-moving warm
front will spread northeastward across the remainder of the region
this evening. Brief strong wind gusts of 40 to 50 mph and hail up to
the size of quarters could occur in the strongest storms into the
late evening hours, before weakening. The risk for storms are
expected to end shortly after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms will be possible across the
region on Tuesday afternoon, with a slightly greater coverage on
Tuesday night and Wednesday as a weak cold front drifts southward and
stalls.

A stronger storm system will impact the region toward the end of the
week, bring more numerous thunderstorms to the outlook area during
the period from Thursday afternoon through Friday. Conditions appear
favorable for the development of organized severe thunderstorms
during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 2, 2:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
304 PM CDT Mon May 2 2022

ALZ001-002-004-005-022045-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
304 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of eastern Lauderdale,
west central Limestone, southeastern Colbert and northwestern
Lawrence Counties through 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leighton, or 8 miles east of Muscle Shoals, moving northeast at 15
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Northwest
Alabama Regional Airport, Oliver, Center Star, Kingtown and Ford
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3459 8751 3471 8767 3497 8743 3478 8720
TIME...MOT...LOC 2003Z 225DEG 12KT 3471 8753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RSB
Special weather statement, May 2, 2:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
307 PM CDT Mon May 2 2022

ALZ004-005-007-022045-
Lawrence AL-Morgan AL-Limestone AL-
307 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of central Limestone,
northwestern Morgan and northeastern Lawrence Counties through 345 PM
CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 9 miles west of Decatur, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Athens, Trinity, Tanner, Hillsboro, Elkmont, Cartwright,
French Mill, Capshaw and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 8679 3477 8679 3449 8711 3460 8728
      3495 8702
TIME...MOT...LOC 2007Z 217DEG 19KT 3461 8714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, May 2, 2:16 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 PM CDT Mon May 2 2022

ALZ004-005-007-022100-
Lawrence AL-Morgan AL-Limestone AL-
316 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of central Limestone,
northwestern Morgan and northeastern Lawrence Counties through 400 PM
CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 9 miles west of Decatur, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Athens, Trinity, Tanner, Hillsboro, Elkmont, Cartwright,
French Mill, Caddo and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 8678 3479 8679 3452 8710 3463 8728
      3497 8703
TIME...MOT...LOC 2016Z 217DEG 18KT 3463 8714

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RSB

The radar

The Northeast Alabama radar (KHTX), 107 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 2, 2:20 PM CST
Where
Lawrence County, 1.15 mi SW of Hillsboro
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.617, -87.193

Thunderstorm winds produced roof damage to multiple homes. One roof was blown off and power lines were knocked down in the area.

Hail, Lawrence

When
May 2, 3:01 PM CST
Where
Lawrence County, 1 mi NNW of Courtland Airfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.684, -87.336

Reported via mPing.

Thunderstorm Wind, Limestone

When
May 2, 3:43 PM CST
Where
Limestone County, 0.89 mi NW of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.810, -86.990

A tree was knocked down on the west side of Athens.

Hail, Madison

When
May 2, 3:54 PM CST
Where
Madison County, 4.03 mi E of Jeff
Measured
0.75 in hail
Reported by
Public
Coordinates
34.810, -86.650

Reported via mPing.

Thunderstorm Wind, Colbert

When
May 2, 3:58 PM CST
Where
Colbert County, 1.53 mi ENE of Line Kiln
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.776, -88.004

A tree was knocked down at 27509 Natchez Trace Parkway.

Thunderstorm Wind, Morgan

When
May 2, 4:39 PM CST
Where
Morgan County, 1.96 mi NNW of Brooksville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.524, -86.869

A tree was knocked down across the road taking down power lines on Jones Avenue in Priceville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022483, 1022484, 1022485, 1022486, 1022479, 1022487.